Drought, Upper Rio Grande Valley
- When
- April 19, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought developed across the upper Rio Grande Valley in mid April. Though northern portions of the state were doing better than southern reaches of the state, precipitation amounts were still below normal, especially near the Colorado border.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe (D2) drought developed across the upper Rio Grande Valley in mid April. Though northern portions of the state were doing better than southern reaches of the state, precipitation amounts were still below normal, especially near the Colorado border. |These drought conditions are expected to worsen as the spring progresses. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 18, 2:25 PM MST, 9 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 325 PM MDT MON APR 18 2011 ...STRONG WINDS AND CRITICAL FIRE WEATHER TO LINGER INTO TUESDAY... .DISCUSSION... ANOTHER HAZARDOUS FIRE WEATHER DAY CONTINUES OVER NEW MEXICO WITH THE MOST EXTREME CONDITIONS LEE OF THE CENTRAL MOUNTAINS NEAR THE INTERSTATE 40 CORRIDOR. THE MAIN FORECAST CHALLENGES IN THE SHORT TERM CENTER ON THE POTENTIAL FOR HIGH WINDS TONIGHT INTO TUESDAY... AS WELL AS THE EXTENT OF CRITICAL FIRE WEATHER TOMORROW. A FAIRLY LOW AMPLITUDE TROUGH AXIS IS MIGRATING INTO THE FOUR CORNERS REGION. THIS COULD BE DECEIVING...BUT THE WAVE IS EXPECTED TO BRING STRONG WINDS TO THE STATE TONIGHT. THIS IS VERY EVIDENT ON SATELLITE WHERE NUMEROUS WAVE CLOUDS HAVE FORMED OVER MUCH OF NEVADA. A LIGHT BAND OF PRECIPITATION IS NOTED ON KGJT/KFSX RADARS AND THIS WILL LIKELY SHIFT INTO THE NW ZONES THIS EVENING. SNOW LEVELS AROUND 10000 FEET WILL GRADUALLY LOWER AS THE NIGHT PROGRESSES...DROPPING TO AROUND 9K BY SUNRISE. THIS WILL CURTAIL THE THREAT FOR SIGNIFICANT SNOW BELOW THE MOUNTAIN PEAKS. EXPECT THIS ACTIVITY TO PROGRESS TOWARD NC NM BY SUNRISE WITH ONLY A SLIGHT THREAT IN THE NE PLAINS TUE AFTERNOON... WHERE A BACKDOOR COLD FRONT MAY BE POSED TO SLIDE SOUTH. OF BIGGER CONCERN WILL BE THE INCREASING WINDS ALOFT TONIGHT. 700MB WINDS SOAR INTO THE 50-60KT RANGE. THIS WILL LEAD TO MOUNTAIN WAVE ACTIVITY ALONG/LEE OF THE N/S ORIENTED MOUNTAIN RANGES. SINCE THIS WILL BE MOVING ACROSS THE AREA DURING THE NOCTURNAL HRS...WIDESPREAD SEVERE WINDS WILL NOT BE AN ISSUE. THE CONCERN DEVELOPS IMMEDIATELY AFTER SUNRISE AS MIXING ALLOWS THE ENHANCED MOMENTUM TO TRANSLATE TO THE SURFACE. AT THIS SAME TIME...SPEEDS ALOFT WILL START TO WEAKEN AS THE UPPER LEVEL WAVE SHIFTS EAST OF THE STATE. THE SFC PRESSURE GRADIENT WILL LIKELY NOT COMPENSATE FOR THE LOSS OF INCREASED WINDS ALOFT. WITH THIS IN MIND...WILL EXTEND THE WIND ADVISORY FOR CENTRAL NEW MEXICO THROUGH 00Z/WED AND ADD THE PEAKS OF THE SANGRES/SANDIAS. AFTER 12Z...WILL EXTEND THE ADVISORY EASTWARD INTO THE HIGH PLAINS... WITH NEAR HIGH WIND WARNING SPEEDS ALONG THE INTERSTATE 40 CORRIDOR. OPTED TO SIDE WITH ADVISORY FOR THE AFOREMENTIONED REASONS...THOUGH FOLLOWING SHIFTS WILL NEED TO MONITOR/UPGRADE IF NEEDED. SIGNIFICANT FIRE CONCERNS ARE LIKELY AND HAVE BEEN DISCUSSED IN THE FIRE WEATHER DISCUSSION BELOW. SURFACE BOUNDARY WILL SLIDE SOUTH THROUGH TEXAS TUESDAY NIGHT...AND MAY OOZE INTO ERN NEW MEXICO BY DAYBREAK WEDNESDAY. THIS WILL ALLOW FOR HUMIDITY RECOVERIES ALONG THE STATE BORDER. EXPECT RETURN FLOW TO QUICKLY ENSUE BY AFTERNOON...KEEPING HIGHS NEAR TO 10F ABOVE MID- APRIL NORMALS FROM NE TO SE RESPECTIVELY. A BRIEF BREAK IN THE WINDY PATTERN IS EXPECTED FOR WEDNESDAY...HOWEVER ONE SHOULD NOT PUT OUT THE LAWN FURNITURE JUST YET. ANOTHER UPPER LEVEL DISTURBANCE WAITING IN THE WINGS OVER THE PACIFIC NORTHWEST WILL SWING INTO THE CENTRAL GREAT BASIN WEDNESDAY NIGHT. BY THURSDAY...PCPN WILL BREAK OUT OVER THE CENTRAL ROCKIES WHILE WINDS INCREASE OVER NEW MEXICO. STRONG UPR LEVEL FLOW COUPLED WITH A 995MB SFC LOW IN SOUTHEAST CO WILL CREATE BREEZY TO WINDY CONDITIONS ACROSS THE HIGHER TERRAIN AND LEE OF THE CENTRAL MOUNTAIN CHAIN. FRIDAY WILL APPEAR VERY SIMILAR TO TUESDAY... ALTHOUGH WIND SPEEDS MAY NOT BE AS STRONG. WOULD NOT BE SURPRISED IF MODELS INCREASE FLOW WITH UPCOMING RUNS. A MORE PRONOUNCED UPPER LEVEL TROUGH COULD IMPACT THE DESERT SW FOR THE UPCOMING WEEKEND. MEANWHILE...LOW LEVEL JUICE WILL ADVECT NORTH INTO THE GREAT PLAINS AND MAY EEK INTO THE ERN PLAINS OF NM. THIS WILL RESULT IN A DRYLINE POSITIONED SOMEWHERE NEAR THE TEXAS BORDER. BASED ON POOR MODEL CONSISTENCY IN THE EXTENDED...HAVE NOT SOLD THE FARM ON THIS SOLUTION JUST YET. DPORTER && .AVIATION... WEST TO SOUTHWEST WINDS WILL PREVAIL ACROSS THE STATE ESPECIALLY OVER THE CENTRAL MT CHAIN WHERE GUSTS WILL REACH 45 KTS AT TIME. THESE WINDS SHOULD RELAX AFTER 03Z...EXCEPT FOR OVER THE HIGHEST TERRAIN WHERE GUSTY WINDS COULD PERSIST OVER NIGHT. IN FACT...A MOUNTAIN WAVE DUE TO STRONG WINDS AT 700 MB COULD DEVELOP OVERNIGHT WITH STRONG WINDS OVER AND TO THE EAST OF THE CENTRAL MOUNTAINS...INCLUDING KLVS. VFR CONDITIONS WILL CONTINUE WITH SOME VCSH OVER FARMINGTON AREA AND GALLUP WITH SOME OCCASIONAL MOUNTAIN TOP OBSCURATIONS NORTHWEST AND NORTH CENTRAL. ANOTHER ROUND OF STRONG WEST WINDS WILL DEVELOP TUESDAY AFTER AROUND 15Z AND STRONGEST EAST OF THE CENTRAL MOUNTAINS. EXPECT LOW VISIBILITIES AS BLDU CAN OCCUR FROM CLINES CORNERS AREA EAST TO TUCUMCARI. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 24/05 && .FIRE WEATHER... VERY ACTIVE FIRE WX PATTERN ACROSS THE REGION THROUGH THIS WEEK. POOR TO FAIR RH RECOVERIES ON TUESDAY MORNING WILL DETERIORATE AS THE DAY PROGRESSES AND WITH WINDY CONDITIONS ACROSS THE EAST CENTRAL PLAINS WILL LEAD TO CRITICAL FIRE CONDITIONS ON TUESDAY. HIGH TEMPERATURES WILL BE ABOVE NORMAL ACROSS THE STATE...WITH SOME SINGLE DIGITS RH VALUES AND WINDY CONDITIONS. IN FACT...IN THE EAST CENTRAL HIGHLANDS...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE DURING THE AFTERNOON. AN UPPER LEVEL DISTURBANCE MOVING EAST OVER COLORADO WILL INCREASE THE CHANCE OF PRECIPITATION IN THE NORTHWEST AND NORTHERN PART OF THE STATE. RH RECOVERIES WILL BE A FAIR IN THE NORTHWEST CORNER OF NEW MEXICO AND POOR IN THE SOUTHEAST. VENTILATION WILL BE GOOD TO EXCELLENT BUT HAINES WILL BE UP TO 6 IN MOST OF THE EASTERN PART OF THE STATE ON TUESDAY. A RED FLAG WARNING HAS BEEN POSTED FOR MUCH OF THE EASTERN ZONES AND WELL AS PORTIONS OF THE WEST CENTRAL HIGH TERRAIN. A WEAK SURFACE FRONT EDGE INTO THE NORTHEAST CORNER OF THE STATE ON TUESDAY...KEEPING RH VALUES A BIT HIGHER THERE. A STRONGER FRONT IS PROGGED TO MOVE THROUGH MORE OF THE EASTERN PLAINS LATE TUESDAY INTO WEDNESDAY...BUT WESTWARD PROGRESS WILL BE LIMITED TO THE CENTRAL PLAINS LIMITING THE LOW LEVEL MOISTURE INCREASES IN EAST TO THE AREAS CLOSEST TO THE TEXAS BORDER. SOME CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY IN A LIMITED AREA OF THE NORTHEAST HIGHLANDS NEAR LAS VEGAS. CRITICAL FIRE WEATHER CONDITIONS RETURN TO THE EAST ON BOTH THURSDAY AND FRIDAY AND GUSTY WEST WINDS DEVELOP EACH AFTERNOON AND DRY REMAINS IN PLACE. HIGH HAINES OF 6 IS ALSO EXPECTED DURING THIS PERIOD. 24/05 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 50 68 41 75 / 50 10 0 0 DULCE........................... 40 60 31 69 / 60 30 0 0 CUBA............................ 42 66 31 72 / 20 20 0 0 GALLUP.......................... 41 67 35 70 / 20 10 0 0 EL MORRO........................ 40 66 32 67 / 20 10 0 0 GRANTS.......................... 45 70 33 72 / 10 10 0 0 QUEMADO......................... 42 70 36 72 / 5 5 0 0 GLENWOOD........................ 47 77 43 79 / 0 0 0 0 CHAMA........................... 43 55 31 64 / 70 30 0 0 LOS ALAMOS...................... 46 65 42 70 / 10 10 0 0 PECOS........................... 42 66 37 69 / 5 20 0 0 CERRO/QUESTA.................... 40 60 30 66 / 20 20 0 5 RED RIVER....................... 35 50 33 57 / 30 30 0 5 ANGEL FIRE...................... 37 55 32 60 / 20 20 0 5 TAOS............................ 42 63 30 69 / 10 20 0 0 MORA............................ 42 63 35 66 / 5 10 0 0 ESPANOLA........................ 42 70 39 77 / 5 5 0 0 SANTA FE........................ 44 67 38 71 / 5 20 0 0 SANTA FE AIRPORT................ 47 70 41 74 / 5 5 0 0 ALBUQUERQUE FOOTHILLS........... 51 73 45 78 / 0 5 0 0 ALBUQUERQUE HEIGHTS............. 54 74 50 79 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 48 76 44 80 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 49 75 45 80 / 0 0 0 0 LOS LUNAS....................... 49 77 43 81 / 0 0 0 0 RIO RANCHO...................... 50 75 46 80 / 0 5 0 0 SOCORRO......................... 54 83 52 85 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 46 70 43 75 / 0 10 0 0 TIJERAS......................... 50 72 42 76 / 0 5 0 0 MORIARTY/ESTANCIA............... 46 72 38 75 / 0 0 0 0 CLINES CORNERS.................. 44 68 41 71 / 0 0 0 0 GRAN QUIVIRA.................... 51 74 45 76 / 0 0 0 0 CARRIZOZO....................... 52 78 48 79 / 0 0 0 0 RUIDOSO......................... 47 69 46 70 / 0 0 0 0 CAPULIN......................... 45 68 37 67 / 5 10 5 5 RATON........................... 47 72 37 74 / 0 10 5 5 SPRINGER........................ 47 73 39 75 / 0 5 5 0 LAS VEGAS....................... 49 69 38 71 / 0 5 0 0 CLAYTON......................... 51 74 41 68 / 0 20 5 5 ROY............................. 46 72 40 72 / 0 5 0 0 CONCHAS......................... 55 82 47 80 / 0 0 0 0 SANTA ROSA...................... 54 81 47 81 / 0 0 0 0 TUCUMCARI....................... 55 83 44 80 / 0 0 0 0 CLOVIS.......................... 53 82 46 79 / 0 0 0 0 PORTALES........................ 54 83 47 81 / 0 0 0 0 FORT SUMNER..................... 57 84 50 82 / 0 0 0 0 ROSWELL......................... 56 88 52 87 / 0 0 0 0 PICACHO......................... 56 82 51 83 / 0 0 0 0 ELK............................. 49 76 47 77 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>109. RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ103>105-107>109. WIND ADVISORY UNTIL 6 PM MDT TUESDAY FOR THE FOLLOWING ZONES... NMZ513>515-521-523-526-528-529-539. WIND ADVISORY FROM 6 AM TO 6 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ522-524-531>538-540. && 46/24/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 AM MDT MON APR 18 2011 NMZ501>540-191215- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 601 AM MDT MON APR 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED OVER MUCH OF NEW MEXICO FROM LATE MORNING THROUGH EARLY EVENING. IN ADDITION...AN AREA OF STRONGER WINDS CAN BE EXPECTED FROM CLINES CORNERS NORTH TO LAS VEGAS. WIND GUSTS MAY EXCEED 50 MPH IN THESE AREAS. THE STRONG WINDS MAY CAUSE AREAS OF BLOWING DUST WHICH MAY REDUCE VISIBILITIES TO BELOW THREE MILES AT TIMES. LATER THIS EVENING AND TONIGHT...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS NORTHERN NEW MEXICO BRINGING THE CHANCE FOR SNOW SHOWERS TO THE HIGHER TERRAIN. ELEVATIONS ABOVE 8500 FEET COULD RECEIVE A COUPLE INCHES OF FRESH SNOWFALL OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CAN BE EXPECTED ON TUESDAY AND AGAIN ON THURSDAY...ESPECIALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS STATE LINE. FRIDAY THROUGH SUNDAY...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS EXCEEDING 50 MPH ...WIND DAMAGE OR WILDFIRES TO THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. YOU CAN ALSO SUBMIT REPORTS OF HAZARDOUS WEATHER TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/ABQ. 17
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
950 PM MDT MON APR 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM NON-TSTM WND GST 2 W FARMINGTON 36.75N 108.22W
04/18/2011 M60 MPH SAN JUAN NM ASOS
KFMN ASOS.
&&
EVENT NUMBER ABQ1100956
JLP1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311801.